Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2020, 5:19 PM CDT for 4 counties in Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 5:19 PM CDT (22:19 UTC)
- Expired
- Jun 20, 2020, 6:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:25 PM CDT | HAIL 0.7 | 8 Nw Wilmore, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802
WUUS53 KDDC 202219
SVRDDC
KSC007-033-097-151-202315-
/O.NEW.KDDC.SV.W.0072.200620T2219Z-200620T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
519 PM CDT Sat Jun 20 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kiowa County in south central Kansas...
Northwestern Barber County in south central Kansas...
Northeastern Comanche County in south central Kansas...
Southwestern Pratt County in south central Kansas...
* Until 615 PM CDT.
* At 519 PM CDT, a severe thunderstorm was located near Wilmore,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Haviland, Sun City, Wilmore, Wellsford, Croft and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3729 9935 3747 9942 3771 9904 3758 9889
3734 9886
TIME...MOT...LOC 2219Z 252DEG 19KT 3739 9931
HAIL...1.00IN
WIND...60MPH
$$
FINCH4 follow-up statements
667
WWUS53 KDDC 202235
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
535 PM CDT Sat Jun 20 2020
KSC007-033-097-151-202315-
/O.CON.KDDC.SV.W.0072.000000T0000Z-200620T2315Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-
535 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN KIOWA...NORTHWESTERN BARBER...NORTHEASTERN COMANCHE
AND SOUTHWESTERN PRATT COUNTIES...
At 535 PM CDT, a severe thunderstorm was located 8 miles north of
Wilmore, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haviland, Sun City, Wellsford, Croft and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3735 9927 3747 9940 3771 9904 3758 9889
3734 9886
TIME...MOT...LOC 2235Z 234DEG 19KT 3745 9924
HAIL...1.00IN
WIND...60MPH
$$
FINCH725
WWUS53 KDDC 202255
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
555 PM CDT Sat Jun 20 2020
KSC033-202304-
/O.CAN.KDDC.SV.W.0072.000000T0000Z-200620T2315Z/
Comanche KS-
555 PM CDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COMANCHE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3740 9921 3755 9925 3771 9904 3758 9889
3739 9887
TIME...MOT...LOC 2254Z 235DEG 19KT 3751 9916
$$
KSC007-097-151-202315-
/O.CON.KDDC.SV.W.0072.000000T0000Z-200620T2315Z/
Kiowa KS-Barber KS-Pratt KS-
555 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN KIOWA...NORTHWESTERN BARBER AND SOUTHWESTERN PRATT
COUNTIES...
At 554 PM CDT, a severe thunderstorm was located near Belvidere,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haviland, Wellsford, Croft and Belvidere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3740 9921 3755 9925 3771 9904 3758 9889
3739 9887
TIME...MOT...LOC 2254Z 235DEG 19KT 3751 9916
HAIL...1.00IN
WIND...60MPH
$$
FINCH062
WWUS53 KDDC 202304
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
604 PM CDT Sat Jun 20 2020
KSC007-097-151-202315-
/O.CON.KDDC.SV.W.0072.000000T0000Z-200620T2315Z/
Kiowa KS-Barber KS-Pratt KS-
604 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EAST CENTRAL KIOWA...NORTHWESTERN BARBER AND SOUTHWESTERN PRATT
COUNTIES...
At 603 PM CDT, a severe thunderstorm was located near Haviland,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haviland, Wellsford and Croft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9914 3758 9920 3771 9904 3758 9889
3743 9887
TIME...MOT...LOC 2303Z 245DEG 25KT 3755 9909
HAIL...1.00IN
WIND...60MPH
$$
FINCH655
WWUS53 KDDC 202311
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
611 PM CDT Sat Jun 20 2020
KSC007-097-151-202321-
/O.EXP.KDDC.SV.W.0072.000000T0000Z-200620T2315Z/
Kiowa KS-Barber KS-Pratt KS-
611 PM CDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KIOWA...
NORTHWESTERN BARBER AND SOUTHWESTERN PRATT COUNTIES WILL EXPIRE AT
615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3748 9914 3758 9920 3771 9904 3758 9889
3743 9887
TIME...MOT...LOC 2311Z 252DEG 19KT 3756 9905
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:24 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 20, 3:24 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 324 PM CDT Sat Jun 20 2020 ...Updated short and long term sections... .SHORT TERM...(This evening through Sunday) Issued at 324 PM CDT Sat Jun 20 2020 A few storms may form this afternoon across portions of the CWA. If this occurs, the strongest storms will be capable of producing small hail and wind gusts around 50 mph. These storms are then expected to dissipate this evening as they slide southeast into Oklahoma. Dry conditions and decreasing cloudiness is then expected for the remainder of the night. A better chance of storms are expected tomorrow as an upper level shortwave moves through the area. These storms are expected to form along a frontal boundary across west central Kansas in the afternoon then slide southeast into central Kansas by tomorrow evening. A few of these storms are expected to become severe with large hail, damaging winds, and an isolated tornado being the main concern. As for temperatures, lows tonight are expected to dip into the low to mid 60s with highs tomorrow reaching into the low 90s. .LONG TERM...(Sunday night through Saturday) Issued at 324 PM CDT Sat Jun 20 2020 Thunderstorm chances are anticipated each afternoon/evening across portions of western Kansas through the long term period. This is due to weak shortwaves moving down through northwest flow aloft, ample moisture in the atmosphere, and frontal boundaries being the focal point of convection at the surface. Temperatures will generally reach into the upper 80s to low 90s with lows dipping into the upper 50s to upper 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1203 PM CDT Sat Jun 20 2020 VFR conditions will prevail today with light southerly winds. An isolated thunderstorm will be possible across the DDC terminal this evening, but have only placed VCTS at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 92 62 90 / 30 40 40 10 GCK 61 91 61 90 / 20 30 30 10 EHA 62 95 62 95 / 0 10 10 10 LBL 62 95 62 93 / 0 20 20 10 HYS 63 92 63 88 / 30 60 40 20 P28 65 92 66 92 / 10 30 70 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 20, 2:02 AM CDT, 15 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 202 AM CDT Sat Jun 20 2020 KSZ030-031-043>046-061>066-074>081-084>090-210715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 202 AM CDT Sat Jun 20 2020 /102 AM MDT Sat Jun 20 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across central and eastern portions of southwest Kansas late Sunday afternoon into Sunday evening. Large hail and damaging winds will be the main hazards with isolated tornadoes a possibility. An active pattern will continue through the week with thunderstorm chances virtually each day. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Monday - Lightning: Elevated risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jun 20, 5:03 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT Sat Jun 20 2020
KSZ080-089-202300-
Kiowa KS-Comanche KS-
503 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA AND NORTHERN
COMANCHE COUNTIES UNTIL 600 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.
LAT...LON 3725 9945 3737 9949 3754 9920 3737 9907
3720 9907
TIME...MOT...LOC 2202Z 244DEG 12KT 3734 9940
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:58 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 32 min |
| Jun 19, 9:58 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| Jun 19, 10:06 PM CDT | Special Weather Statement | DDC | Scott | 54 min |
| Jun 19, 10:54 PM CDT | Special Weather Statement | DDC | Trego | 51 min |
| Jun 20, 5:03 PM CDT | Special Weather Statement | DDC | Comanche | 57 min |
| Jun 20, 6:10 PM CDT | Special Weather Statement | DDC | Ness | 65 min |
| Jun 20, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.